Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 34, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Oct 12, 2020, 9:01 AM MDT for 11 counties in North Dakota. It took effect at Oct 12, 2020, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2020, 9:01 AM MDT (15:01 UTC)
- In effect from
- Oct 12, 2020, 12:00 PM MDT
- Expired
- Oct 12, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 145 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WWUS73 KBIS 121501 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1001 AM CDT Mon Oct 12 2020 NDZ031>033-040-041-043-044-122315- /O.NEW.KBIS.WI.Y.0034.201012T1800Z-201013T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 901 AM MDT Mon Oct 12 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...West winds around 30 mph with gusts up to 50 mph expected. * WHERE...Southwest North Dakota. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EDWARDS
4 follow-up statements
010 WWUS73 KBIS 121739 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1239 PM CDT Mon Oct 12 2020 NDZ031>033-040-041-043-044-130145- /O.CON.KBIS.WI.Y.0034.201012T1800Z-201013T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 1139 AM MDT Mon Oct 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds around 30 mph with gusts up to 50 mph expected. * WHERE...Southwest North Dakota. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EDWARDS
488 WWUS73 KBIS 122323 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 623 PM CDT Mon Oct 12 2020 NDZ034-042-045-130300- /O.EXA.KBIS.WI.Y.0034.000000T0000Z-201013T0300Z/ Morton-Grant-Sioux- Including the cities of Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 623 PM CDT Mon Oct 12 2020 /523 PM MDT Mon Oct 12 2020/ ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...West winds around 30 mph with gusts up to 55 mph. Strongest winds expected in vicinity of rain showers. * WHERE...Morton, Grant and Sioux Counties. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ031>033-040-041-043-044-130300- /O.CON.KBIS.WI.Y.0034.000000T0000Z-201013T0300Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 523 PM MDT Mon Oct 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds around 30 mph with gusts up to 55 mph. Strongest winds expected in vicinity of rain showers. * WHERE...Southwest North Dakota. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MJ
425 WWUS73 KBIS 122343 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 643 PM CDT Mon Oct 12 2020 NDZ018>020-130300- /O.EXA.KBIS.WI.Y.0034.000000T0000Z-201013T0300Z/ Dunn-Mercer-Oliver- Including the cities of Killdeer, Halliday, Beulah, Hazen, and Center 643 PM CDT Mon Oct 12 2020 /543 PM MDT Mon Oct 12 2020/ ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Gusts up to 55 mph. Strongest winds expected in vicinity of rain showers. * WHERE...Dunn, Mercer and Oliver Counties. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ031>034-040>045-130300- /O.CON.KBIS.WI.Y.0034.000000T0000Z-201013T0300Z/ Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- Including the cities of Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 643 PM CDT Mon Oct 12 2020 /543 PM MDT Mon Oct 12 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Gusts up to 55 mph. Strongest winds expected in vicinity of rain showers. * WHERE...Morton, Grant and Sioux Counties. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MJ
493 WWUS73 KBIS 130252 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 952 PM CDT Mon Oct 12 2020 NDZ018>020-031>034-040>045-130400- /O.EXP.KBIS.WI.Y.0034.000000T0000Z-201013T0300Z/ Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 952 PM CDT Mon Oct 12 2020 /852 PM MDT Mon Oct 12 2020/ ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT /9 PM MDT/ THIS EVENING... Winds have dropped below criteria and will decrease further through the night, so the wind advisory will be allowed to expire. $$ MJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 12, 5:51 AM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Oct 12, 5:51 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 651 AM CDT Mon Oct 12 2020 .UPDATE... Issued at 650 AM CDT Mon Oct 12 2020 Only minor changes were made to the forecast for this update. The arrival of rain chances in western North Dakota were delayed by just a little based on the latest high resolution guidance, which appears to be handling upstream precipitation well. && .SHORT TERM...(Today and tonight) Issued at 413 AM CDT Mon Oct 12 2020 Early morning upper air analysis shows a closed low over central Saskatchewan with a sharp trough axis extending down through the eastern Dakotas. Meanwhile, a fast moving shortwave is approaching the Northern Rockies along the Canadian border. This wave, in tandem with a 110 kt upper level jet streak, will move across Montana and into the Northern Plains through the day. This system appears a bit stronger than what was advertised 24 hours ago. Therefore, confidence has increased that there will be enough forcing to support a chance of light rain across the area later this morning into tonight. The precipitation footprint is expected to more or less take on the look of a traditional developing cyclone, with a NW- SE oriented band of light rain forced by upper level jet dynamics, followed by a chance of more convective type showers along and trailing the low level cold air advection. There will be a dry air mass for this system to overcome, so there is some uncertainty on the spatial extend of precipitation at any given time, and overall amounts should remain very light. Modest pressure rises and cold air advection are forecast on the back side of the wave, with boundary layer winds approaching 40 kts. This signal is forecast to move from west to east across the state this evening into tonight, so the time of day is not favorable for these gusts to mix down. However, wind gusts of this magnitude would be possible in any shower that develops in the cold sector. Temperatures during the short term period will be near average, with highs in the mid 50s to lower 60s, and lows tonight in the 30s. .LONG TERM...(Tuesday through Sunday) Issued at 413 AM CDT Mon Oct 12 2020 The main concern for the extended period is the potential for strong winds on Wednesday, along with a good chance of rain. The Northern Plains will remain under northwest flow aloft on Tuesday, placed in between two shortwaves with transient ridging at the surface. The upstream shortwave will pass over the Northern Rockies Tuesday night and continue to deepen over the Northern Plains on Wednesday. This system appears very similar to, but stronger than the one today, with surface cyclogenesis forecast over North Dakota early Wednesday. Chances for precipitation will begin to increase Tuesday night in the presence of left exit region jet dynamics, Q-vector convergence, isentropic ascent, and mid level frontogenesis. A generally west-east oriented band of precipitation will likely continue into Wednesday as the surface cyclone moves across the state, with deformation processes taking over on the back side of the low. There is a much stronger signal for impactful winds along and trailing the cold front, with deterministic guidance suggesting 3-hr changes on the order of 10 mb of MSLP and 5-10 degrees Celsius of mean low layer temperatures. Unlike today, this strong wind signal is favored to occur during peak heating, and may also be accompanied by light precipitation. This could result in sustained surface winds over 30 mph and gusts exceeding 50 mph. The strongest winds are currently favored over southwest North Dakota. There is still some uncertainty on the tracking and timing of this system. Overall consensus favors the highest QPF from northwest to east central North Dakota. The deterministic ECMWF and NAM follow this track or are slightly to the north, with strong support from ECMWF ensemble members in this outcome. The GFS/GEFS exhibit more of a mixed signal and are generally shifted slightly to the south of the aforementioned guidance. Also, the ECMWF systems appear to be a bit faster than their GFS counterparts. Thermal profiles support a potential for snow mixing with rain if precipitation falls near the Canadian border late Tuesday night into early Wednesday morning. Otherwise, all precipitation is expected to fall as rain. A colder air mass will follow the Wednesday system into the region, with flow aloft remaining northwest through the end of the week as a longwave trough deepens over the Great Lakes and Ohio River Valley. A few weak disturbances embedded in the cyclonic flow could spark a few rain showers on Thursday. There is still considerable uncertainty on the synoptic pattern heading into the weekend. WPC ensemble cluster analysis suggests that the two most likely outcomes are for a cold and wetter pattern (heavily favored by the ECMWF ensemble) or a not as cold and dry pattern (heavily favored by the GEFS). The NBM gives western and central North Dakota 20 to 30 percent PoPs this weekend, which seems reasonable. If precipitation does occur, both rain and snow appear possible. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 650 AM CDT Mon Oct 12 2020 VFR through the TAF valid period. A trough of low pressure will move across the forecast area and with it will be an increase in mid and high level clouds. With those clouds will come isolated rain showers during the afternoon today and into tonight. Expect the winds to be from the west increasing to 15 to 25 knots. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...Hollan LONG TERM...Hollan AVIATION...JPM
Hazardous weather outlook, Oct 12, 5:29 AM MDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 629 AM CDT Mon Oct 12 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 629 AM CDT Mon Oct 12 2020 /529 AM MDT Mon Oct 12 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wednesday will be windy east to very windy west. Wind gusts in the west could reach 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.